Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Green Bay, WI

June 14, 20177 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 14, 2017, 3:25 PM CDT for 7 counties in Wisconsin. It was in force for 50 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 3:25 PM CDT (20:25 UTC)
Expired
Jun 14, 2017, 4:15 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, WI, Calumet County, WI, Manitowoc County, WI, Oconto County, WI, Outagamie County, WI, Shawano County, WI, Waupaca County, WI

The radar

The Green Bay radar (KGRB), 20 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:30 PM CDTTSTM WND DMGAppleton, WIESTIMATED 55 TO 60 MPH WINDS. LARGE TREES DOWN ON SOUTH AND EAST SIDE OF CITY.
Jun 14, 3:30 PM CDTTORNADO1 Se Appleton, WIEF1 TORNADO BEGAN NEAR FOX CROSSING IN NE WINNEBAGO COUNTY AND MOVED INTO OUTAGAMIE COUNTY ACROSS SOUTHEAST APPLETON AND INTO THE KIMBERLY AREA. ON THE GROUND FOR ABOUT 6 MILES.
Jun 14, 3:32 PM CDTTSTM WND GST 652 S Appleton, WI
Jun 14, 3:32 PM CDTTSTM WND GST 66Sherwood, WITIME OF EVENT IS AN ESTIMATE.
Jun 14, 3:35 PM CDTTSTM WND GST 65Appleton, WILARGE TREES DOWN AROUND APPLETON. TIME ESTIMATED.
Jun 14, 3:43 PM CDTTORNADO5 Se Navarino Wildlife, WI
Jun 14, 3:47 PM CDTFUNNEL CLOUDNavarino, WIROTATING WALL CLOUD
Jun 14, 3:51 PM CDTTORNADO3 Sw Pulaski, WITHIS CORRESPONDS TO TORNADO 7 ON THE NWS DAMAGE SURVEY PNS SUMMARY.
Jun 14, 3:52 PM CDTTSTM WND DMG6 Wsw Sobieski, WINUMEROUS TREES DOWN.
Jun 14, 3:52 PM CDTTORNADO1 S Frazer Corners, WI
Jun 14, 3:53 PM CDTTORNADO2 Sw Angelica, WITHIS CORRESPONDS TO TORNADO 8 ON THE NWS DAMAGE SURVEY PNS SUMMARY.
Jun 14, 3:54 PM CDTTORNADO1 Nne Morrison, WIWEAK TORNADO NEAR MORRISON. A FEW TREE BRANCHES DOWN ALONG SHORT PATH.
Jun 14, 4:04 PM CDTTSTM WND DMG4 Ene Green Bay, WI4 TO 5 INCH TREE LIMBS BROKEN OFF AND TOSSED 100 TO 150 FEET. REPORT FROM UW-GREEN BAY.
Jun 14, 4:05 PM CDTTSTM WND DMGLittle Suamico, WINUMEROUS TREES DOWN.
Jun 14, 4:09 PM CDTTSTM WND GST 64Pulaski, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS53 KGRB 142025
SVRGRB
WIC009-015-071-083-087-115-135-142115-
/O.NEW.KGRB.SV.W.0089.170614T2025Z-170614T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
325 PM CDT WED JUN 14 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Brown County in northeastern Wisconsin...
  Calumet County in east central Wisconsin...
  South central Oconto County in northeastern Wisconsin...
  Northeastern Waupaca County in northeastern Wisconsin...
  Eastern Outagamie County in northeastern Wisconsin...
  Western Manitowoc County in east central Wisconsin...
  Eastern Shawano County in northeastern Wisconsin...

* Until 415 PM CDT.

* At 325 PM CDT, severe thunderstorms were located along a line
  extending from near Clintonville to 6 miles north of New London to
  9 miles southwest of Black Creek to near Central Lake Winnebago,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Green Bay, Appleton, Manitowoc, Menasha, Kaukauna, Little Chute,
  Kimberly, Chilton, Pulaski and Brillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4389 8816 4394 8816 4394 8839 4446 8841
      4468 8878 4488 8816 4471 8792 4463 8793
      4466 8786 4450 8776 4405 8775 4389 8801
TIME...MOT...LOC 2025Z 239DEG 48KT 4456 8882 4448 8873 4436 8856 4395
8838

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AK
1 follow-up statement
161 
WWUS53 KGRB 142112
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
412 PM CDT WED JUN 14 2017

WIC009-015-071-083-087-115-135-142119-
/O.EXP.KGRB.SV.W.0089.000000T0000Z-170614T2115Z/
Brown WI-Calumet WI-Oconto WI-Waupaca WI-Outagamie WI-Manitowoc WI-
Shawano WI-
412 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR BROWN...CALUMET...SOUTH
CENTRAL OCONTO...NORTHEASTERN WAUPACA...EASTERN OUTAGAMIE...WESTERN
MANITOWOC AND EASTERN SHAWANO COUNTIES WILL EXPIRE AT 415 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern and east central Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern Brown and Manitowoc counties until 5 pm CDT. A severe 
thunderstorm warning remains in effect for southern Oconto county 
until 530 pm CDT.

LAT...LON 4389 8816 4394 8816 4394 8839 4446 8841
      4468 8878 4488 8816 4471 8792 4463 8793
      4466 8786 4450 8776 4405 8775 4389 8801
TIME...MOT...LOC 2109Z 239DEG 48KT 4485 8814 4477 8805 4465 8788 4424
8770

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 14, 2:41 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
241 PM CDT Wed Jun 14 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 240 PM CDT Wed Jun 14 2017

Convectively induced vorticity center will continue to produce
thunderstorms during the rest of the afternoon and early evening
hours. Shear and instability are sufficient for some severe storms
with strong winds and possibly large hail and a tornado or two.
Additional scattered storms could accompany the weak surface front
that will move through late tonight.

Some low clouds are possible early Thursday but increasing west
southwest winds will mix them out by noon with mostly sunny skies
in the afternoon. Warm temperatures aloft will make for highs
around 10 degrees above normal in most places.

.LONG TERM...Thursday Night Through Wednesday
Issued at 240 PM CDT Wed Jun 14 2017

A pretty typical early summer pattern setting up across the CONUS
with upper ridging located over the southwest CONUS/western
Atlantic and a general upper trough over east-central North
America. The jet stream appears to set-up over the northern tier
of states with periodic Pacific systems moving along the jet. The
main forecast challenge will be trying to time each of these
systems. Temperatures to start out above normal through Saturday,
cool to below normal into early next week, then slowly warm closer
to normal by the middle of next week.

Vertically-stacked upper low is forecast to slowly move east into
western Ontario Thursday night with a weak shortwave trough
pushing into the western Great Lakes. Models are also showing
another surge of gulf moisture streaming northeast as winds back
to the southwest once again. It appears that central/east-central
WI would need at least a small shower/thunderstorm chance after
midnight, while the north would remain dry. Under generally partly
cloudy skies, look for min temperatures to range from the middle
to upper 50s north-central WI, to the lower 60s across eastern WI.

Warm and somewhat humid conditions are expected to linger over
central/east-central WI on Friday with capes perhaps surpassing 1K
J/KG. The only question is whether there is a triggering mechanism
to kick off more showers/thunderstorms. The GFS hints at a mid-
level shortwave moving through the mean flow, thus cannot rule out
at least a chance of showers/thunderstorms. Max temperatures on
Friday to reach the upper 70s near Lake MI, lower to middle 80s
elsewhere.

Another weak shortwave trough is forecast by most of the models to
enter the western Great Lakes on Friday night and with a continued
southwest fetch of gulf moisture aimed at WI, additional small
chances for showers/thunderstorms will remain in the forecast.
Temperatures to remain on the mild side with middle to upper 50s
north-central, lower to middle 60s east-central WI. Models send a
weak frontal boundary into WI on Saturday and this feature would
be the trigger necessary to generate more showers/thunderstorms,
especially during the afternoon hours. More clouds/precipitation
chances would hinder temperatures with readings slipping into the
middle to upper 70s north-central/lakeshore, lower 80s south.

The best likelihood of seeing showers/thunderstorms should occur
Saturday night as a strong shortwave trough/accompanying surface
low and cold front sweep across the western Great Lakes. We will
have to watch these storms, especially Saturday evening before
instability begins to weaken. However, bulk shear values in the 35
to 50 knot range through the night could keep storms feisty well
into the night. While stronger lift/forcing exit the region on
Sunday, northeast WI to reside on the cooler/cyclonic side of this
system, thus with daytime heating, look for shower/thunderstorm
chances to continue through Sunday. Much cooler air mass to
overspread the area on Sunday with max temperatures around 70
degrees north-central, lower to middle 70s elsewhere.

Precipitation chances are expected to diminish Sunday evening with
the loss of daytime heating. Of course, the onset of daytime
heating on Monday could kick off at least a few showers or
thunderstorms. Temperatures on Monday will remain below normal
with only middle to upper 60s north-central, upper 60s near Lake
MI and lower 70s elsewhere. After a mostly dry Monday night,
models indicate the approach/passage of a shortwave trough/cold
front on Tuesday. While forcing/lift/instability are not as
pronounced as Saturday night's event, anticipate at least chance
pops will be needed across northeast WI for Tuesday. Max
temperatures are expected to be slightly warmer with most
locations in the 70-75 degree range.

High pressure is forecast to build into WI later Tuesday night
through Wednesday and appears to finally bring a dry period to the
extended forecast. Even with mixed sunshine, temperatures will not
warm much with readings a bit below normal.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1259 PM CDT Wed Jun 14 2017

MVFR ceilings over northern Wisconsin will dissipate this
afternoon as a warm front moves north and increasing winds mix
out low level moisture.

Thunderstorms will move across the area from southwest to northeast
during the mid and late afternoon hours accompanied by gusty winds
and heavy rain. They should exit the area during the early evening.
Additional scattered thunderstorms are possible alter tonight as
a weak cold front moves through.

IFR ceilings and visibilities are possible late tonight and early
Thursday where winds become light and the ground is wet from
rain. Good flying weather is expected by noon Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Jun 14, 2:21 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
221 PM CDT Wed Jun 14 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
221 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms through midnight.
Damaging winds, large hail, heavy rainfall and a tornado or two
are possible.

Due to recent heavy rains, the Wisconsin River continues to flow
faster than usual with a few locations at or above flood stage.
Caution should be used if boating or fishing on the Wisconsin
River. Many other rivers across the region will also be rising,
with some possibly reaching flood stage.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A chance of thunderstorms will return for late this week and
the weekend, but severe storms do not appear likely.

Some rivers and streams will continue to be near or above flood
stage. Caution should be used near rapidly moving water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

LMZ521-522-541>543-151930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
221 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible this evening. Some of
these storms will produce strong winds and hail. Areas of dense
fog are possible later tonight, as a warm and moist air flows
over the relatively cool waters of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A chance of thunderstorms will return during the weekend.

RDM/Kallas

In the hours before

Local storm report, Jun 14, 3:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
303 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     WAUTOMA                 44.06N 89.28W
06/14/2017  M59 MPH          WAUSHARA           WI   AWOS

&&
Local storm report, Jun 14, 3:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     WILD ROSE               44.18N 89.25W
06/14/2017  M65 MPH          WAUSHARA           WI   TRAINED SPOTTER

0300 PM     HAIL             AMHERST                 44.45N 89.28W
06/14/2017  E0.50 INCH       PORTAGE            WI   TRAINED SPOTTER

&&
Local storm report, Jun 14, 3:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            WILD ROSE               44.18N 89.25W
06/14/2017                   WAUSHARA           WI   TRAINED SPOTTER

            STREET AND FIELD FLOODING AROUND WILD ROSE.

&&
Local storm report, Jun 14, 3:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     WAUPACA                 44.34N 89.06W
06/14/2017                   WAUPACA            WI   LAW ENFORCEMENT

            TREES DOWN IN THE CITY.

&&
Local storm report, Jun 14, 3:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     SCANDINAVIA             44.46N 89.13W
06/14/2017  M60 MPH          WAUPACA            WI   TRAINED SPOTTER

0305 PM     TSTM WND DMG     EUREKA                  44.00N 88.84W
06/14/2017                   WINNEBAGO          WI   LAW ENFORCEMENT

            A FEW TREES DOWN.

0313 PM     TSTM WND DMG     3 SW OSHKOSH            43.97N 88.59W
06/14/2017                   WINNEBAGO          WI   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&
Local storm report, Jun 14, 3:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FUNNEL CLOUD     5 W KESHENA             44.87N 88.73W
06/14/2017                   MENOMINEE          WI   EMERGENCY MNGR

            UPDATE TO EARLIER TORNADO REPORT. FUNNEL DID NOT TOUCH
            DOWN. NO DAMAGE REPORTED.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:35 AM CDTSpecial Weather StatementGRBVilas25 min
Jun 14, 5:46 AM CDTSpecial Weather StatementGRBKewaunee29 min
Jun 14, 7:14 AM CDTRiver Flood WarningGRBLincoln24 hr
Jun 14, 7:16 AM CDTSpecial Marine WarningGRB119 min
Jun 14, 7:30 AM CDTSpecial Weather StatementGRBDoor45 min
Jun 14, 8:26 AM CDTSpecial Weather StatementGRBDoor49 min
Jun 14, 9:04 AM CDTSpecial Weather StatementGRBDoor41 min
Jun 14, 12:44 PM CDTSpecial Weather StatementGRBPortage, Wood76 min
Jun 14, 1:23 PM CDTSevere Thunderstorm WarningGRBMenominee, Shawano67 min
Jun 14, 1:45 PM CDTTornado WarningGRBMenominee, Shawano30 min
Jun 14, 1:58 PM CDTSpecial Weather StatementGRBPortage, Wood77 min
Jun 14, 2:14 PM CDTSevere Thunderstorm WarningGRBPortage, Waushara, Wood59 min
Jun 14, 2:20 PM CDTSevere Thunderstorm WarningGRBOconto40 min
Jun 14, 2:48 PM CDTAreal Flood AdvisoryGRBPortage, Waupaca, Waushara3 hr
Jun 14, 2:52 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca, Waushara, Winnebago53 min
Jun 14, 2:53 PM CDTSpecial Marine WarningGRB2 hr
Jun 14, 3:34 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Waupaca and 1 more3 hr
Jun 14, 3:45 PM CDTTornado WarningGRBBrown, Kewaunee, Oconto, Outagamie, Shawano34 min
Jun 14, 4:00 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee, Manitowoc60 min
Jun 14, 4:09 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto57 min
Jun 14, 4:35 PM CDTSpecial Marine WarningGRB115 min
Jun 14, 4:57 PM CDTSevere Thunderstorm WarningGRBDoor43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.